Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 81, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 31, 2017, 4:07 PM EDT for Floyd County, Martin County, Pike County, Kentucky. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2017, 4:07 PM EDT (20:07 UTC)
- Expired
- May 31, 2017, 5:00 PM EDT
- In force
- 53 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Floyd County, KY, Martin County, KY, Pike County, KY
The radar
The Jackson,KY radar (KJKL), 80 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 4:10 PM EDT | TSTM WND DMG | Prestonsburg, KY | TREE REPORTED DOWN IN THE CITY LIMITS OF PRESTONSBURG...TIME ESTIMATED BASED ON RADAR. |
| May 31, 4:45 PM EDT | HAIL 0.88 | 3 Nw Canada, KY | A LARGE AMOUNT OF HAIL FELL IN THE SYDNEY COMMUNITY OF PIKE COUNTY. PICTURES SHOW MAINLY NICKEL SIZE AND SMALLER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1508 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
042
WUUS53 KJKL 312007
SVRJKL
KYC071-159-195-312100-
/O.NEW.KJKL.SV.W.0081.170531T2007Z-170531T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
407 PM EDT WED MAY 31 2017
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Southwestern Martin County in northeastern Kentucky...
Northeastern Floyd County in southeastern Kentucky...
Central Pike County in southeastern Kentucky...
* Until 500 PM EDT
* At 406 PM EDT, a severe thunderstorm was located over Alvin, or
near Prestonsburg, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pikeville, Prestonsburg, Coal Run Village, Martin, Forest Hills,
Allen, Huddy, Meta, Bammer, Fishtrap Lake, Garden Village, Lancer,
Aluba, Piso, Betsy Layne, Ivel, Honaker, Jarad, Threeforks and
Cliff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3735 8234 3759 8283 3775 8275 3772 8265
3773 8263 3775 8264 3774 8261 3770 8230
3767 8229 3765 8223 3762 8221 3763 8219
3765 8218 3762 8218 3762 8217
TIME...MOT...LOC 2006Z 290DEG 25KT 3766 8270
HAIL...1.00IN
WIND...60MPH
$$
GEOGERIAN3 follow-up statements
031
WWUS53 KJKL 312019
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
419 PM EDT WED MAY 31 2017
KYC071-159-195-312100-
/O.CON.KJKL.SV.W.0081.000000T0000Z-170531T2100Z/
Martin KY-Floyd KY-Pike KY-
419 PM EDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHWESTERN MARTIN...NORTHEASTERN FLOYD AND CENTRAL PIKE
COUNTIES...
At 419 PM EDT, a severe thunderstorm was located over McCombs, or 9
miles southeast of Prestonsburg, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pikeville, Coal Run Village, Forest Hills, Allen, Huddy, Meta, Turkey
Creek, Endicott, Bammer, Belfry, Fishtrap Lake, Coal Run, Conder,
Zebulon, Garden Village, Arkansas, Phyllis, Aluba, Piso and Betsy
Layne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3755 8275 3773 8268 3772 8265 3773 8263
3775 8264 3774 8261 3770 8230 3767 8229
3765 8223 3762 8221 3763 8219 3765 8218
3762 8218 3762 8217 3735 8234
TIME...MOT...LOC 2019Z 290DEG 25KT 3763 8259
HAIL...1.25IN
WIND...60MPH
$$
GEOGERIAN216
WWUS53 KJKL 312037
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
437 PM EDT WED MAY 31 2017
KYC071-159-312047-
/O.CAN.KJKL.SV.W.0081.000000T0000Z-170531T2100Z/
Martin KY-Floyd KY-
437 PM EDT WED MAY 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MARTIN AND
NORTHEASTERN FLOYD COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3735 8234 3749 8259 3768 8248 3767 8246
3768 8242 3767 8240 3769 8238 3771 8241
3770 8230 3767 8229 3765 8223 3762 8221
3763 8219 3765 8218 3762 8217
TIME...MOT...LOC 2037Z 290DEG 25KT 3759 8244
$$
KYC195-312100-
/O.CON.KJKL.SV.W.0081.000000T0000Z-170531T2100Z/
Pike KY-
437 PM EDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR CENTRAL PIKE COUNTY...
At 437 PM EDT, a severe thunderstorm was located over Meta, or 8
miles northeast of Pikeville, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pikeville, Coal Run Village, Forest Hills, Huddy, Meta, Turkey Creek,
Belfry, Fishtrap Lake, Coal Run, Conder, Zebulon, Garden Village,
Phyllis, Piso, Raccoon, Jarad, Rural, Mcandrews, Heisey and Hardy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3735 8234 3749 8259 3768 8248 3767 8246
3768 8242 3767 8240 3769 8238 3771 8241
3770 8230 3767 8229 3765 8223 3762 8221
3763 8219 3765 8218 3762 8217
TIME...MOT...LOC 2037Z 290DEG 25KT 3759 8244
HAIL...1.00IN
WIND...60MPH
$$
GEOGERIAN714
WWUS53 KJKL 312059
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
459 PM EDT WED MAY 31 2017
KYC195-312109-
/O.EXP.KJKL.SV.W.0081.000000T0000Z-170531T2100Z/
Pike KY-
459 PM EDT WED MAY 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIKE COUNTY WILL
EXPIRE AT 500 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 3735 8234 3749 8259 3768 8248 3767 8246
3768 8242 3767 8240 3769 8238 3771 8241
3770 8230 3767 8229 3765 8223 3762 8221
3763 8219 3765 8218 3762 8217
TIME...MOT...LOC 2059Z 290DEG 25KT 3754 8226
$$
GEOGERIANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:52 PM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 31, 1:52 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 152 PM EDT Wed May 31 2017 .UPDATE... Issued at 152 PM EDT WED MAY 31 2017 Frontal boundary remains stretched from central Ohio to southwest Indiana, serving as focus for additional showers and embedded storms. Residual outflow boundaries from morning convection may also play a role later this afternoon, but not expecting too robust of storms, especially north of Mountain Parkway where a worked over airmass is in play. Farther south toward the Virginia and Tennessee state lines, could see some more robust updrafts given somewhat greater heating. && .SHORT TERM...(Today through Thursday) Issued at 359 AM EDT WED MAY 31 2017 An upper level low was over Ontario early this morning with an associated trough south into the MS and OH Valley regions. Several disturbances were moving through the flow between this trough and an upper level ridge from the Southern Plains northwest into the Rockies. One weak shortwave is leading to convection at this time mainly north of the OH River with some stray activity in Central KY. A stronger shortwave rotating toward Lake Michigan and another upstream of that will play a role in the weather across the area late today. In addition, A surface cold front extending across the Great Lakes and into the Central Plains from low pressure in Ontario. These features will all play a role in the anticipated weather today across eastern KY. The first shortwave will move across the area through early this morning before reaching the Appalachians and mid OH Valley by mid morning. Then the next shortwave will move into the Great Lakes and Lower OH Valley region preceded by the cold front. Moisture across the region is a bit limited with dewpoints mainly in the 50s to low 60s. Dewpoints should remain near these levels until the cold front moves through. Daytime heating and limited forcing from the shortwave and the cold front should lead to at least a round of convection in the afternoon if not at least some isolated convection between now and mid morning preceding it. CAPE is generally expected to not reach much higher than 1000 j/kg this afternoon or early evening though bulk shear should be in the 35 to 45KT range. Quite a bit of cloud cover should affect the region today, but where a few hours of more substantial heating occurs the 6Z RAP suggests DCAPE could climb into the to 750 to 1000 j/kg range and thus a stronger storm with gusty winds and possibly small hail cannot be ruled out near peak heating. The cold front will move through the area a bit later than guidance suggested 24 hours ago with the cold front slipping south of the OH River and crossing East KY during the 22Z to 8Z period. The boundary should stall across the TN Valley late tonight and on Thursday. Slight chance to chance pops were lingered a bit longer into the evening than the precious forecast accordingly. At this point, Thursday was kept dry, however, if recent guidance trends suggesting Thursday afternoon or evening convection near the TN border as another disturbance moves through in the northwest to west northwest flow continue, slight pops may be need in those areas nearer to the stalled boundary. .LONG TERM...(Thursday night through Tuesday) Issued at 245 AM EDT WED MAY 31 2017 The high pressure ridge will get squashed to the south Thursday night into Friday as a back door cold front tries to move in from the northeast. A bit of uncertainty with how far southeast this front reaches as the 00z ECMWF keeps it northeast of the area while the 00z GFS brings it down over eastern Kentucky. Will bring some slight chances pops into the area in accordance with the chance this front does reach our area. Should be a overall narrow corridor with actual precipitation chances, but with the uncertainty, will have to keep the pops fairly widespread, but low. Most areas will probably stay dry on Friday. The uncertainty continues into Saturday as the placement of this front will determine who sees the showers and storms. Not a lot of widespread forcing through Saturday, so rain chances will remain low. A shortwave trough will drop southeast across the Ohio river valley on Sunday, likely producing our best chances for widespread rain as a cold front works southeast across the area. Although PW's do increase to near 1.70 inches on Sunday, activity may be progressive enough to keep the flash flooding threat a bit lower. Regardless, heavy rainfall still a possibility on Sunday. Front will slide south Sunday evening with rain chances exiting south overnight. However, quite a bit of model uncertainty into next week, regarding the closed low that will develop somewhere in the great lakes or Ohio river valley. The unsettled weather could continue if the closed low ends up close enough to eastern Kentucky. Regardless, it does look like below normal temperatures will be seen through much of next week with the upper level trough in place. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) ISSUED AT 152 PM EDT WED MAY 31 2017 VFR conditions look to prevail much of this afternoon and evening, with the exception being for those areas who experience a heavier shower or thunderstorm. Given earlier day storms and somewhat less instability in place this afternoon, opted to only include VCSH for each site at this time. TSRA and/or CB will certainly be possible, especially near LOZ/SME and potentially JKL. However, believe this will be the exception rather than the rule. Surface high pressure building in this evening and tonight behind a frontal boundary will allow for fog development as skies clear and winds calm, likely bringing at least some brief MVFR visibility restrictions to the eastern Kentucky airspace. If clouds do hold in place longer, this potential will be less. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GUSEMAN SHORT TERM...JP LONG TERM...KAS AVIATION...GUSEMAN
Hazardous weather outlook, May 31, 5:46 AM EDT, 10 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 546 AM EDT Wed May 31 2017 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011300- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 546 AM EDT Wed May 31 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Isolated thunderstorms are possible through this evening. The strongest storms could produce strong wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are possible from Friday through Monday. Locally heavy rainfall may occur during this period and lead to some flash flooding, particularly on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JP
In the hours before
Special weather statement, May 31, 10:10 AM EDT, 5 hours 57 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1010 AM EDT WED MAY 31 2017
KYZ058-108-111-112-311445-
Lee-Breathitt-Estill-Wolfe-
1010 AM EDT WED MAY 31 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ESTILL...
NORTHWESTERN BREATHITT...NORTHERN LEE AND WOLFE COUNTIES...
At 1010 AM EDT, a strong thunderstorm was located over Crystal, or 8
miles east of Irvine, moving east at 35 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Campton, Simpson, Fincastle, Torrent, Lexie, Leeco, Pinnacle,
Fillmore, Pence, Pine Ridge, Vancleve, Patsey, Wilhurst, Gosneyville,
Vada, Evelyn, Pitts, Texola, High Falls and Lane.
LAT...LON 3781 8340 3760 8335 3761 8389 3771 8390
3774 8377 3773 8375 3773 8373 3772 8372
3772 8371 3776 8368 3782 8343
TIME...MOT...LOC 1410Z 262DEG 32KT 3768 8381
JGSpecial weather statement, May 31, 10:45 AM EDT, 5 hours 22 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1045 AM EDT WED MAY 31 2017
KYZ106>109-111-112-311515-
Lee-Breathitt-Johnson-Magoffin-Morgan-Wolfe-
1045 AM EDT WED MAY 31 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MORGAN...
JOHNSON...NORTHWESTERN BREATHITT...MAGOFFIN...CENTRAL LEE AND
SOUTHERN WOLFE COUNTIES...
At 1045 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Lacey to Burkhart to Mount Olive.
Movement was east at 15 mph.
Winds in excess of 40 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Paintsville, Salyersville, Beattyville, Campton, Mason, Simpson,
Fincastle, Burkhart, Lexie, Fillmore, Falcon, Whitehouse, Wonnie,
Burning Fork, Kernie, Collista, West Van Lear, West Royalton Station,
Williamsport and Gillem Branch.
LAT...LON 3786 8267 3784 8266 3774 8281 3773 8287
3770 8290 3772 8293 3766 8293 3754 8356
3761 8387 3774 8355 3782 8316 3799 8303
3796 8299 3800 8296 3800 8293 3788 8262
TIME...MOT...LOC 1445Z 278DEG 15KT 3786 8304 3771 8326 3762 8373
JGLocal storm report, May 31, 3:31 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
331 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL SALYERSVILLE 37.75N 83.06W
05/31/2017 E1.00 INCH MAGOFFIN KY TRAINED SPOTTER
&&
TBREWERSpecial weather statement, May 31, 4:01 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service JACKSON KY
401 PM EDT WED MAY 31 2017
KYZ112-312045-
Breathitt-
401 PM EDT WED MAY 31 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BREATHITT COUNTY...
At 401 PM EDT, a strong thunderstorm was located over Dumont, or over
Jackson, moving east at 5 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Jackson, Sikes, Inverness, Hardshell, Noble, Lunah, Haddix, Clayhole,
Smith Branch, Noctor, Camp Lewis, Dumont, Curt, Lost Creek, Wilstacy,
Flintville, Haginsville, Howard Creek, Quicksand and Stevenson.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3742 8321 3744 8321 3743 8323 3747 8341
3757 8342 3759 8314 3741 8314
TIME...MOT...LOC 2001Z 267DEG 6KT 3752 8338
ARLocal storm report, May 31, 4:02 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
402 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 3 E BONANZA 37.69N 82.81W
05/31/2017 E0.25 INCH FLOYD KY TRAINED SPOTTER
&&
TBREWERThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 10:10 AM EDT | Special Weather Statement | JKL | Lee, Wolfe | 35 min |
| May 31, 10:45 AM EDT | Special Weather Statement | JKL | Johnson, Lee, Magoffin, Wolfe | 30 min |
| May 31, 3:35 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Johnson, Magoffin | 40 min |
| May 31, 3:45 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Lee | 17 min |
| May 31, 4:01 PM EDT | Special Weather Statement | JKL | Breathitt | 44 min |
| May 31, 4:06 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Knott, Magoffin | 39 min |
| May 31, 4:09 PM EDT | Special Weather Statement | JKL | Fleming | 51 min |
| May 31, 4:22 PM EDT | Special Weather Statement | JKL | Owsley | 23 min |
| May 31, 4:43 PM EDT | Special Weather Statement | JKL | Floyd | 47 min |
| May 31, 4:48 PM EDT | Special Weather Statement | JKL | Johnson, Martin | 57 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.